WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 3
- Logistical Approaches 1
- Specialization of Care 2
- Teamwork 1
- Technologic Approaches 5
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 1
Matthew J. Doyle, MBBS; April 2017
Prior to undergoing a CT scan, a patient with no allergies documented in the electronic health record (EHR) described a history of hives after receiving contrast. During a follow-up clinic visit, the patient inquired whether this contrast reaction was listed in the EHR. Investigation revealed that it had been removed from the patient's profile, thus leaving the record with no evidence of allergy to contrast.
Annie Wong-Beringer, PharmD; December 2010
A patient on palliative chemotherapy was given intravenous vancomycin for methicillin-resistant staphylococcus aureus (MRSA), despite a rising creatinine level, and went into acute kidney failure.
Lydia C. Siegel, MD; Tejal K. Gandhi, MD, MPH; January 2009
Four months after surgery, a woman with osteosarcoma receiving outpatient chemotherapy was admitted for possible cellulitis. Discharged home on methotrexate and antibiotics, the patient developed methotrexate toxicity, partly due to a drug interaction.
- Spotlight Case
Brian K. Alldredge, PharmD; May 2007
An elderly patient with a seizure disorder (and recent admission for uncontrolled seizures) was admitted to the hospital to evaluate symptoms of lethargy, confusion, and decreased appetite. The team misattributed his mental status change to an infection but later discovered that the patient had phenytoin toxicity.
Douglas B. Nelson, MD; July 2004
Prior to colonoscopy, a woman is found unresponsive after completing her bowel prep regimen.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.